An unusual case of 4-aminopyridine toxicity Journal Article uri icon

abstract

  • 4-aminopyridine (4-AP) is an orphan drug in the United States. It enhances neuronal conduction at synapses and is indicated in the treatment of selected neuromuscular disorders, including multiple sclerosis and myasthenia gravis, among others. Its documented toxicity generally has been limited to central nervous system (CNS) hyperexcitation and gastrointestinal upset. In this case, a 56-year-old man accidentally overdosed on an unknown amount of generic 4-AP. This history was unknown by his family and unavailable to initial providers. Approximately 1 h after ingestion, his son found him diaphoretic, vomiting, and having unintelligible speech. In the ensuing 2-3 h, the patient became moderately hypothermic (32.8 degrees C; 91 degrees F), developed atrial fibrillation with a rapid ventricular response, and had neurological changes that were confused with an acute cerebrovascular accident. After a 36-h stay in the intensive care unit that included mechanical ventilation, cardioversion, passive rewarming, and an extensive medical workup, the patient recovered without sequelae. After extubation he stated that he thought he may have ingested too much 4-AP after rubbing a large amount of it against a sore tooth to take advantage of its local analgesic properties. This case of 4-AP overdose resulting in atrial fibrillation with rapid ventricular response, hypothermia, and acute neurological changes mistaken for an acute cerebrovascular accident is an unusual one. This case shows that overdose of 4-AP can cause or mimic several serious medical conditions, and that a detailed history and physical examination are essential for uncovering unusual diagnoses.

publication date

  • 2006